Arizona, 2013Flash Flood and Heavy Rain in Arizona, August 17, 2013
August 17, 2013 · NWS FGZ · 2 events in 1 county or zone
Heavy rain from thunderstorms produced local flash flooding across northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms produced local flash flooding across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 9:53 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 17, 9:53 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 AM MST SAT AUG 17 2013
.SYNOPSIS...AVERAGE MONSOON MOISTURE WILL REMAIN OVER MOST OF
NORTHERN ARIZONA INTO NEXT WEEK. THIS WILL PROVIDE A GOOD CHANCE FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.DISCUSSION...HIGH PRESSURE IS CENTERED NEAR THE AZ/NM THIS MORNING
WITH A MOIST SOUTHERLY FLOW IN PLACE. OVERALL MOISTURE VALUES ACROSS
THE STATE ARE SLIGHTLY HIGHER THAN YESTERDAY. THERE ARE ALSO A
COUPLE OF UPPER LEVEL DISTURBANCES TO TAKE NOTE OF THIS MORNING. THE
FIRST DISTURBANCE KICKED OFF A RATHER ORGANIZED AREA OF
THUNDERSTORMS THAT CLIPPED FAR NORTHERN COCONINO COUNTY NEAR PAGE.
MOST OF THESE STORMS HAVE MOVED NORTH INTO SOUTHERN UT AS THE
DISTURBANCE IS ALSO MOVING NORTH. SATELLITE IMAGERY SHOWS MID LEVEL
CLOUD DEVELOPMENT OVER CENTRAL AND WESTERN AZ IN RESPONSE TO A
SECOND DISTURBANCE OVER SOUTHERN CA. THOUGH OVERALL WE EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP...THIS DISTURBANCE WILL TRACK
NORTHEAST INTO NORTHERN AZ THIS AFTERNOON AND EVENING POSSIBLY
ENHANCING CONVECTIVE DEVELOPMENT FOR OUR WESTERN AREAS. THE PRIMARY
STORM THREATS TODAY WILL BE LOCALLY HEAVY RAIN...MOSTLY SMALL
HAIL...AND LIGHTNING.
THE HIGH CENTER IS FORECAST TO REMAIN IN THIS POSITION THROUGH EARLY
NEXT WEEK. THE RESULTING SOUTHERLY FLOW WILL KEEP PRECIPITABLE WATER
VALUES AT OR ABOVE NORMAL FOR THIS TIME OF YEAR...ADEQUATE FOR DAILY
ROUNDS OF SCATTERED THUNDERSTORMS.
THE HIGH PRESSURE CENTER ELONGATES NORTH AND EASTWARD MID TO LATE
NEXT WEEK ENCOMPASSING MUCH OF THE CENTRAL PORTION OF THE COUNTRY.
THE LAST FEW MODEL RUNS INDICATE LITTLE IN THE WAY OF DRYING NEXT
WEEK (EARLIER RUNS WERE SHOWING DRYING AS A RESULT OF SW FLOW
ASSOCIATED WITH THE CALIFORNIA LOW). RAIN CHANCES IN THIS MORNINGS
FORECAST PACKAGE WERE INCREASED A BIT FOR MID TO LATE WEEK...TO
REFLECT THE LATEST MODEL SOLUTIONS.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT TO NMRS SHRA/TSRA
TODAY. A UPPER LEVEL TROUGH MAY SUPPORT A GREATER NUMBER OF TS/SH
OVER PORTIONS OF COCONINO AND YAVAPAI COUNTIES THIS AFTERNOON AS THE
TROUGH PASSES THRU THIS AREA. STRONGER STORMS WILL PRODUCE ERRATIC
GUSTY WINDS AND IFR CONDITIONS. AFTER 03Z SUNDAY...STORM COVERAGE
WILL BECOME MORE ISOLD... MORE STORMS DEVELOP AGAIN AROUND 18Z
SUNDAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCS/JJ
AVIATION.......TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
In the hours before
Special weather statement, Aug 17, 10:36 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1036 AM MST SAT AUG 17 2013
AZZ007-171800-
COCONINO AZ-
1036 AM MST SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 1100 AM MST
AT 1033 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAGUNA LAKE...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS UP TO 40 TO 50
MPH WILL ALSO BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
&&
LAT...LON 3620 11302 3610 11276 3592 11291 3600 11310
TIME...MOT...LOC 1735Z 208DEG 8KT 3604 11296
MCS
Special weather statement, Aug 17, 10:59 AM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1059 AM MST SAT AUG 17 2013
AZZ006-007-171830-
COCONINO AZ-
1059 AM MST SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 1130 AM MST
AT 1058 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAGUNA LAKE...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. WIND GUSTS UP TO
50 MPH ARE ALSO POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3619 11296 3608 11270 3577 11297 3586 11318
TIME...MOT...LOC 1759Z 222DEG 10KT 3601 11293
MCS
Heavy Rain, Coconino
- When
- August 17, 11:08 AM MST to 12:23 PM MST
- Where
- Coconino County, 5 mi N of Happy Jack to 4.43 mi WNW of Happy Jack
- Reported by
- Trained Spotter
- Coordinates
- 34.822, -111.400
One inch of rain fell in 45 minutes near Hutch Mountain.
Flash Flood, Coconino
- When
- August 17, 12:20 PM MST to 2:45 PM MST
- Where
- Coconino County, 2.53 mi SE of Cosnino to 1.12 mi NNW of Winona
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.178, -111.444
Flood water entered a home on Cosnino Road. Flooding was also reported on Wapiti and Casnino Road. About half a foot of water covered Towsend-Winona Road about half a mile west of the Interstate 40 junction.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Flood and Damaging Winds in Florida, August 17, 2013$9,000 · 50 kt wind · 8 events
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2013$11,000 · 52 kt wind · 2 events
- High Wind in Montana, August 17 to 18, 201360 kt wind · 2 events
- Heavy Rain in North Carolina, August 17, 20132 events
- Flash Flooding in North Carolina, August 17 to 18, 20132 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474676, 474464.